Background: Multiple-dose activated charcoal may enhance the enterocapillary clearance of vancomycin.
Case report: A 17-day-old female neonate born with congenital meningomyelocele and Arnold-Chiari malformation was iatrogenically overdosed with a 500 mg intravenous bolus of vancomycin during a shunt operation. The Red Man's Syndrome developed within minutes, characterized by sudden hypotension, skin rash and cyanosis. Serum vancomycin level at one hour after the injection was 165.7 micrograms/mL, as measured by an enzyme immunoassay method (EMIT). Multiple dose activated charcoal, 1 g/kg, was first given five hours after injection, and continued every four hours for 12 doses. The half-life of vancomycin during charcoal administration was calculated to be 9.4 h or less than the reported 13.4-33.7 h half-life in normal neonates. The neonate's renal function tests and brainstem auditory responses remained normal.
Conclusions: Gastrointestinal dialysis with multiple-dose activated charcoal without cathartics appeared to shorten the elimination half-life of vancomycin.